By Michelle Greer, RN, IgCN.
In the support of our patients in the homecare setting, it is imperative as nurses that we know when to notify the physician and pharmacist for patients receiving immune globulin therapy. IG therapy does have side effects, and it is important to recognize them and know what to do. Every patient will react differently to IG therapy. Some patients may experience no side effects at all, while others may have mild to moderate reactions. This goes for both IV and SC therapy. The management of IVIG and SCIG infusion side effects is crucial to the overall tolerability of IG therapy. If side effects are not managed appropriately and tolerability becomes an issue, the patient may want to stop therapy, which could impact the management of their condition. An essential step to managing side effects is informing the physician of certain symptoms and communicating with the pharmacist managing the patient’s care. The following is a guide to help you determine who to call and when:
Rule of thumb: Calling the MD? Call the Pharmacist as well.
A good rule of thumb to follow is, if you need to notify the MD, you need to inform the pharmacist. The pharmacist’s role is to clinically manage the patient. In order to effectively manage the patient they need to know how the patient tolerated the therapy. As the nurse infusing the patient, you are one of the few medical professionals that have hands-on interaction with the patient while they are on therapy. You are the eyes and ears for the dispensing/managing pharmacist and the physician. They rely on you for communicating how the patient tolerated therapy. If you are in doubt whether the MD needs to be notified, call the pharmacist to discuss and they can advise you. For more severe reactions, the MD should be notified first, then the pharmacist. For life-threatening or most severe reactions, call 911 first, and then contact the MD and pharmacist. You should err on the side of caution in communicating reactions, but not to the point of overwhelming the physician’s office with calls. Again, if in doubt call the pharmacist; you cannot call them too much. Remember that side effects are anticipated and you should be prepared to manage them. This includes understanding the severity of the reactions: that you can manage mild ones which may not require phone calls, while more severe ones require communication with the physician and/or the pharmacist.
Common side effect: Headache.
One of the more common side effects is headache. We anticipate this reaction and try to offset it by recommending good hydration and taking pre-medications as prescribed. The physician and/or pharmacist will decide on the maximum rate per hour, never to exceed what is on the package insert for the brand. You should never increase the rate of infusion beyond the ordered titration schedule without conversing with the pharmacist and the pharmacist obtaining orders to do so. Once you are actually infusing the patient, it’s important to assess if they are experiencing a headache and if so, rate its intensity using a standard pain scale of 0-10.
- If 0-4, slow the infusion and then reassess.
- If 5-7, slow the infusion and call the MD and the pharmacist.
- If 8-10 and/or accompanied with other symptoms such as neck soreness or stiffness, nausea, vomiting and/or visual disturbances, it could be indicative of one of the more severe reactions: aseptic meningitis. The MD needs to be notified immediately in this case and the patient may need to go to the ER. If the MD is not readily available you should recommend the patient go to the ER.
Monitor all vital signs at regular intervals.
All vital signs need to be monitored at regular intervals during the infusion, especially prior to a rate increase. VS should be repeated if your patient experiences any symptoms as well. The physician may even give parameters for blood pressure and other VS and direct you to call if they are outside of those parameters. Baseline blood pressure is very important; as what is normal for one person is not normal for another. Fever is never normal. The physician and pharmacist should be notified for a temperature over 100.5.
Mild flu-like symptoms like a low grade temperature, chills and general malaise are not unusual and typically resolve within several hours post-infusion. The patient should be instructed to monitor their temperature and call the physician or pharmacist if the temperature does not resolve and increases. Rigors are more severe than chills and are not normal. If the patient experiences uncontrollable shaking you should call the physician immediately. The patient may need to go to the ER in this case.
In Part 2: Who To Call and When: A Guide to Communication With MD and Pharmacist, we’ll talk about additional symptoms, what to do and who to notify. Which of the above symptoms have you seen and how did you handle them?